Alert archive / Georgia / Tornado Warnings in 2013

Tornado Warning 19, NWS Tallahassee, FL

March 31, 2013Gadsden County, Florida; Decatur County, Seminole County, Georgia

NWS Tallahassee, FL issued this tornado warning at Mar 31, 2013, 4:13 PM EDT for Gadsden County, Florida; Decatur County, Seminole County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2013, 4:13 PM EDT (20:13 UTC)
Expired
Mar 31, 2013, 4:45 PM EDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gadsden County, FL, Decatur County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 62 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WFUS52 KTAE 312013
TORTAE
FLC039-GAC087-253-312045-
/O.NEW.KTAE.TO.W.0019.130331T2013Z-130331T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EDT SUN MAR 31 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN GADSDEN COUNTY IN FLORIDA...
  SOUTHWESTERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
  SOUTHEASTERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 445 PM EDT

* AT 412 PM EDT...A DEVELOPING TORNADO HAS BEEN DETECTED BY THE
  NATIONAL WEATHER SERVICE NEAR FAIRCHILD...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DRAKES STILL...DESSER...SEMINOLE STATE PARK...LAKE SEMINOLE...
  REYNOLDSVILLE...JINKS...BETHANY...OAK GROVE...MOUNT PLEASANT AND
  RECOVERY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! LEAVE MOBILE HOMES AND VEHICLES FOR SAFER STRUCTURES.
MOVE TO A HALLWAY OR CLOSET ON THE LOWEST FLOOR AWAY FROM WINDOWS AND
OUTSIDE WALLS.

&&

LAT...LON 3088 8460 3063 8471 3075 8491 3079 8493
      3090 8490
TIME...MOT...LOC 2014Z 292DEG 15KT 3083 8491

$$

25-CAMP
1 follow-up statement
163 
WWUS52 KTAE 312035
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EDT SUN MAR 31 2013

FLC039-GAC087-253-312045-
/O.CAN.KTAE.TO.W.0019.000000T0000Z-130331T2045Z/
DECATUR GA-SEMINOLE GA-GADSDEN FL-
435 PM EDT SUN MAR 31 2013

...THE TORNADO WARNING FOR NORTHWESTERN GADSDEN...SOUTHEASTERN
SEMINOLE AND SOUTHWESTERN DECATUR COUNTIES IS CANCELLED...

LAT...LON 3088 8460 3063 8471 3075 8491 3079 8493
      3090 8490
TIME...MOT...LOC 2035Z 292DEG 15KT 3080 8482

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 2:18 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 31, 2:18 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
218 PM EDT Sun Mar 31 2013

.NEAR TERM [through Tonight]...
With scattered showers and a few thunderstorms currently spread
across the northwest half of our forecast area, and additional
showers (and perhaps isolated storms) approaching overnight, it was
difficult to convey much specific timing in the forecast. The PoP
gradient was generally oriented in a NW-SE fashion, and values were
gradually increased through the night. The main forcing mechanism
looks to be modest low-level isentropic ascent this afternoon, and
the approach of a weak cold front tonight. In both cases, forcing
for ascent is not very focused or strong, and therefore it will
probably be difficult to get stronger thunderstorms. One or two
strong storms can't be ruled out, but most of the rain should arrive
in the variety of showers and a few weak thunderstorms. There may be
a few areas of fog overnight, but confidence in location or timing
was not high enough to include any in the forecast.

&&

.SHORT TERM [Monday Through Wednesday]...
The large scale longwave pattern continues to show amplification
especially across Ern half of Conus. Across Wrn states, pattern
begins with troughing in Srn stream with ridging from Cntrl Rockies
thru old Mex. Ewd, full amplitude trough from Nrn Plains to New
England with axis SWD to Ern Gulf and low just N of Great Lakes in
Canada. At surface, low near New England coast with cold front SSW
across Wrn Atlc then thru Cntrl GA and S/Cntrl AL. This places local
area in soupy warm sector with shwrs likely and a chance of tstms
beginning in the morning.

During the rest of day, Ewd moving upper trough plus exiting weak
upper shortwave will push cold front SWD and across area into Nrn
most Gulf of Mex thru eve with shwrs and tstms continuing thru the
day in warm sector where dew points will rise to around 60F and
diurnal heating will favor convection and weak destabilization. Weak
wind fields and deep layer forcing plus marginal instability means
at best low level severe threat. For example 18z GFS DHN guidance
with 0-6km shear of only 25kts, 0-3km helicity only 60m2 and BRN of
only 35 and model sounding has Z-level and WB-Z both about 10k so
hail not a good bet. Still, as cells intensify in the aftn,
stronger storms may develop and with unidirectional wind profiles
and 700-500mb lapse rates around 7C, an isold marginal damaging wind
threat exists along with potential to produce small hail.

By Mon night, shortwave well east of area and upper low has lifted
towards Canadian Maritimes with flow across the NE Gulf region
becoming nearly zonal. Surface ridge over Srn Great Lakes will build
SWD into TN Valley Monday night and into SE region on Tues pushing
front and assocd deep layer moisture south of local area. So in the
wake of front, area will dry out thru Tues night but could be real
breezy. However dry weather will be short lived.

Srn stream trough over WRN states on Mon advances ewd with several
shortwave ejecting out ahead. The trough reaches SRN Plains by Wed
while lead shortwaves moves across Gulf coast region Tues night thru
Wed. By then, surface ridge moves offshore with veering local flow.
This leads to cyclogenesis and the development of surface low over
SW Gulf Tues night which moves into NRN Gulf on Wed with tightening
pressure gradients. As a result, local deep layer flow veers to SWLY
with increasing moisture transported SEWD into local region. Expect
likely rain ahead and along the low to spread NEWD and across our
area on Wed. At this point, chances of tstms rather low with best
chance over Panhandle waters.

Expect max inland temps Mon in  the mid to upper 70s or about
average rising on Tues to around 80 before dropping to the upper 60s
north to mid-upper 70s south Wed as clouds and rain overspread area.
Low Mon and Tues nights will be generally 50 to 54 degrees or a tad
higher than normal.  Expect 50-60% pops on Mon, 0-20% POP Mon night
then NIL POPs Tues and Tues night and a 70-30% SW-NE pop gradient on
Wed.

&&

.LONG TERM [Wednesday Night through Sunday]...
The period begins with above upper trough digging across the SRN
Plains, deepening as it moves across the Gulf waters and Gulf Coast
states Thursday and Thursday night before shifting east into the Wrn
Atlc on Friday. In response, Gulf low lifts NEWD and intensifies as
it moves to just south of or along the FL panhandle Thursday lifting
previous cold front back Nwd as a warm front with overrunning
setting up. Low/warm front move to our Nrn most waters on Thurs and
dragging trailing cold front across area Thurs night before low/cold
fronts exits into wrn Atlc by Fri. Periods of heavy rain are
possible through Thursday night with rain tapering off by Friday
morning. Best chance for any tstms will be Panhandle waters and
adjacent coastal counties Wed night thru Thurs spreading NEWD over
land Thurs night.

Although confidence high on rain event, its lower on thunderstorm
potential as well as location and potential for heavy rainfall. This
due to continued model differences as GFS brings a deeper surface
low across the Panhandle while the Euro is weaker and further west
with the system. A dampening ridge and surface high pressure move
into area over weekend for drier conditions.

Expect inland min temps in the mid 50s Wed night, low 50s SE AL to
near 60 SE Big Bend Thurs night, dropping in wake of front/lows to
mid to upper 40s Fri night then back to around 50 Sat night. Max
inland temps will range from mid 60s nw to mid 70s se on Thurs
and Fri rising to mid 70s Sat and upper 70s on Sun. Expect 70% pops
Wed night, 50-60% on Thurs, 40-50% W-E pops Thurs night and 20-30%
Fri with NIL POPs rest of period.

&&

.AVIATION [through 18z Monday]...
VFR is prevailing across much of the area and at the terminals in
the early afternoon, and that should continue through the daytime
hours. We expect CIGS to gradually trend down into the MVFR and IFR
range overnight. -SHRA and a few TS this afternoon should give way
to some steadier -RA overnight with perhaps a few embedded TS.

&&

.MARINE...
A few showers and thunderstorms will effect coastal waters through
Monday evening as a weak cold front moves into the area. Large scale
winds should peak around 15 knots thru sundown, but isolated areas
may see higher winds and seas near storms. On Wednesday, another
storm system will approach the forecast area with increasing winds
and seas to advisory levels. Winds and seas will start to decrease
Thursday night behind the system.

&&

.FIRE WEATHER...
An increase in moisture and chances for wetting rains are forecast
for today and Monday, precluding any fire weather concerns. Drier
air will arrive behind a front on Tuesday, but RH will remain above
critical levels.

&&

.HYDROLOGY...
Only the Aucilla River at Lamont remains in flood stage at this
time. Most rivers are expected to gradually recede or hold steady
over the next few days. Rainfall amounts today and Monday are not
expected to be enough to cause significant rises. However,
additional moderate to perhaps heavy rainfall is expected by
mid-week which could cause some rises at that time.

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   60  78  52  81  53 / 50  50  20  10  10
Panama City   63  76  57  76  56 / 50  40  10  10  10
Dothan        60  78  51  79  53 / 70  40  10  10  20
Albany        61  77  52  80  52 / 70  60  10  10  10
Valdosta      60  77  52  82  52 / 40  60  20  10  10
Cross City    60  77  53  81  53 / 20  60  20  10  10
Apalachicola  62  74  58  74  58 / 50  50  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Near Term/Aviation/Fire Wx...Lamers
Short Term/Long Term/Hydrology...Block
Hazardous weather outlook, Mar 31, 10:15 AM EDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 AM EDT SUN MAR 31 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1015 AM EDT SUN MAR 31 2013 /915 AM CDT SUN MAR 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A WEAK COLD FRONT WILL MOVE CLOSER TO THE AREA AND BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT AN ISOLATED STRONG TO SEVERE STORM OR TWO WILL BE
POSSIBLE...ESPECIALLY WEST OF A LINE FROM ALBANY GEORGIA TO
APALACHICOLA FLORIDA. HAIL AND GUSTY WINDS WOULD BE POSSIBLE IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
MONDAY...BUT THE SEVERE WEATHER THREAT APPEARS LOW. BY LATE
WEDNESDAY INTO THURSDAY...A LOW PRESSURE SYSTEM MOVING ALONG THE
GULF COAST MAY BRING A PERIOD OF MODERATE TO HEAVY RAIN TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS FROM
NEAR THUNDERSTORMS WOULD BE APPRECIATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08/DVD

In the hours before

Special weather statement, Mar 31, 3:13 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 PM EDT SUN MAR 31 2013

GAZ156-157-312000-
GRADY GA-DECATUR GA-
313 PM EDT SUN MAR 31 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR AND GRADY
COUNTIES...

* UNTIL 400 PM EDT

AT 312 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES SOUTH OF BAINBRIDGE...OR NEAR ATTAPULGUS...
MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3108 8425 3089 8409 3070 8448 3076 8466
TIME...MOT...LOC 1913Z 236DEG 23KT 3076 8452

25-CAMP
Local storm report, Mar 31, 3:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     1 S FOWLSTOWN           30.79N 84.55W
03/31/2013                   DECATUR            GA   AMATEUR RADIO

            SEVERAL TREES DOWN ON HIGHWAY 309 NEAR BAXLEY ROAD.

&&

CAMP
Local storm report, Mar 31, 3:58 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     CLIMAX                  30.88N 84.43W
03/31/2013                   DECATUR            GA   911 CALL CENTER

            SEVERAL TREES DOWN IN CLIMAX. ONE TREE ON RESIDENCE. ROOF
            OF SHED BLOWN OFF.

&&

CAMP
Special weather statement, Mar 31, 4:03 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT SUN MAR 31 2013

FLZ011-016-GAZ155-156-312045-
JACKSON FL-DECATUR GA-SEMINOLE GA-GADSDEN FL-
403 PM EDT SUN MAR 31 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR...
GADSDEN...JACKSON AND SEMINOLE COUNTIES...

* UNTIL 445 PM EDT/345 PM CDT/

AT 300 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHWEST OF CHATTAHOOCHEE...OR NEAR HAYNES...
MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3096 8458 3063 8475 3076 8506 3094 8504
TIME...MOT...LOC 2003Z 284DEG 14KT 3083 8497

25-CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:12 AM EDTSpecial Marine WarningTAE63 min
Mar 31, 7:19 AM EDTSpecial Marine WarningTAE56 min
Mar 31, 8:36 AM EDTSpecial Marine WarningTAE54 min
Mar 31, 4:07 PM EDTSevere Thunderstorm WarningTAEGadsden, Jackson38 min
Mar 31, 3:13 PM EDTSpecial Weather StatementTAEGrady47 min
Mar 31, 3:31 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady44 min
Mar 31, 4:03 PM EDTSpecial Weather StatementTAESeminole42 min
Mar 31, 7:18 PM EDTSevere Thunderstorm WarningTAEQuitman, Randolph42 min
Mar 31, 7:21 PM EDTSevere Thunderstorm WarningTAERandolph, Terrell39 min

Nearby

Tornado Warnings in Georgia, 2013Tornado Warnings in Florida, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.